Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 478, NWS Jackson, MS

June 16, 2011Leake County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2011, 7:17 PM CDT for Leake County, Scott County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 7:17 PM CDT (00:17 UTC)
Expired
Jun 16, 2011, 7:47 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Leake County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:24 PM CDTTSTM WND DMG3 S Lena, MSA FEW TREES WERE DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS54 KJAN 170017
SVRJAN
MSC079-123-170100-
/O.NEW.KJAN.SV.W.0478.110617T0017Z-110617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
717 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LEAKE COUNTY IN CENTRAL MISSISSIPPI...
  NORTH CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF TUSCOLA MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LENA
  AND WALNUT GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR MISSISSIPPI.

&&

LAT...LON 3270 8952 3256 8941 3250 8970 3260 8970
TIME...MOT...LOC 0017Z 241DEG 15KT 3256 8965

$$
2 follow-up statements
303 
WWUS54 KJAN 170035
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT THU JUN 16 2011

MSC079-123-170100-
/O.CON.KJAN.SV.W.0478.000000T0000Z-110617T0100Z/
SCOTT MS-LEAKE MS-
735 PM CDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL LEAKE AND NORTH CENTRAL SCOTT COUNTIES...

AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LENA
MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR MISSISSIPPI.

&&

LAT...LON 3263 8958 3254 8952 3250 8970 3256 8970
TIME...MOT...LOC 0035Z 241DEG 15KT 3260 8957

$$
464 
WWUS54 KJAN 170047
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
747 PM CDT THU JUN 16 2011

MSC079-123-170058-
/O.CAN.KJAN.SV.W.0478.000000T0000Z-110617T0100Z/
SCOTT MS-LEAKE MS-
747 PM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEAKE AND NORTH
CENTRAL SCOTT COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR MISSISSIPPI.

LAT...LON 3263 8958 3254 8952 3250 8970 3256 8970
TIME...MOT...LOC 0048Z 241DEG 15KT 3263 8951

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:03 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 5:03 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT THU JUN 16 2011

.DISCUSSION...THE MID LEVEL RIDGE WAS KEEPING MUCH OF THE CWA DRY
THIS AFTERNOON. WITH STORMS DEVELOPING IN A SEMI CIRCLE ON THE EDGE
OF THE CWA. THERE WAS A BOUNDARY DRAPED OVER THE AREA THIS MORNING...
THAT SEEMS TO HAVE SHIFTED TO THE NORTHEAST SLIGHTLY...WHERE MUCH OF
THE THUNDERSTORM ACTIVITY WAS DEVELOPING. GUIDANCE CAME IN WITH
CHANCE POPS ALONG THE HIGHWAY 82 CORRIDOR. SHOWERS AND THUNDERSTORMS
WERE BECOMING SCATTERED IN NATURE...SO WENT WITH HIGHER POPS FOR THE
LATE AFTERNOON AND EVENING. STORMS WERE GOING UP QUICKLY ACROSS THE
AREA. IN ADDITION TO THE DOWNBURSTS POTENTIAL...HEAVY RAIN WILL ALSO
BE A CONCERN. RADAR RAINFALL ESTIMATES WERE APPROACHING 4 INCHES IN A
FEW LOCATIONS. THINKING THERE WAS SOME HAIL CONTAMINATION OVER
NOXUBEE COUNTY WHERE ESTIMATES WERE FROM 5 TO 7 INCHES. SPC
MESOANALYSIS SHOWS CAPE VALUES FROM 2500-3000J OVER THE CWA.
SATELLITE SOUNDINGS SHOW PLENTY OF MID LEVEL LAPSE RATES AND
INSTABILITY. STORMS WERE DEVELOPING SOUTH OF THE BOUNDARY ALONG SOME
OUTFLOW...WITH NEW ACTIVITY IN CENTRAL MISSISSIPPI.

THE GFS CONTINUES TO SHOW RAIN LINGERING OVERNIGHT. EXPECTING MUCH OF
THE RAIN TO END BY MIDNIGHT. TOOK MUCH OF THE RAIN OUT BY TEN...BUT
LEFT SOME VALUES IN OVERNIGHT. THE RIDGE WILL CONTINUE TO BUILD IN
FROM THE WEST FRIDAY...BUT THE BOUNDARY MAY LINGER JUST TO THE EAST
OF THE AREA EARLY FRIDAY. LEFT SMALL RAIN CHANCES IN FOR THE EASTERN
HALF OF THE AREA FRIDAY AFTERNOON. BY FRIDAY NIGHT THE RIDGE WILL BE
IN PLACE. NOT EXPECTING MUCH ACTIVITY THROUGH THE WEEKEND. LOOKS LIKE
THE AREA WILL BE DRY FOR A FEW DAYS BEYOND FRIDAY. GUIDANCE VALUES
WERE GOOD FOR POPS AND TEMPS.

&&

.AVIATION...ISOLATED TSTMS CAN BE EXPECTED ACROSS THE AREA DURING
THE AFTERNOON INTO EARLY EVENING HOURS. ALTHOUGH STORMS CAN NOT BE
RULED OUT ACROSS OTHER AREAS...THE BEST CHANCE FOR STORMS WILL OCCUR
E OF A LINE FROM GLH-JAN-HBG. STRONGER STORMS WILL HAVE THE
POTENTIAL FOR DAMAGING WIND GUSTS. HAIL WILL ALSO BE POSSIBLE. TSTMS
WILL DIMINISH THIS EVENING AND END BY 10 PM. PATCHES OF LIGHT FOG
WILL BE POSSIBLE OVER SRN ZONES TOWARD MORNING...OTHERWISE VFR
CONDITIONS ARE EXPECTED DURING THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  95  75  94 /  24  11   8   7
MERIDIAN      68  95  72  97 /  26  16  10   5
VICKSBURG     70  95  73  94 /  19   9   5   7
HATTIESBURG   73  95  73  95 /  20  15   8   3
NATCHEZ       73  93  73  92 /  12   7   4   3
GREENVILLE    73  95  75  94 /  36  12   9  11
GREENWOOD     71  95  74  94 /  40  15   9  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/03/
Hazardous weather outlook, Jun 16, 2:30 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUN 16 2011

ARZ074-075-MSZ018-019-025>046-048>052-054>058-063>066-072>074-
171930-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
230 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING. THESE STORMS WILL HAVE THE POTENTIAL
FOR WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. THUNDERSTORMS WILL
DIMINISH IN COVERAGE AFTER SUNSET WITH ACTIVITY ENDING BY 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ007>009-015-016-023>026-MSZ047-053-059>062-171930-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-
230 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

In the hours before

Special weather statement, Jun 16, 6:30 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT THU JUN 16 2011

MSZ057-170000-
JASPER MS-
630 PM CDT THU JUN 16 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF PAULDING AT 630
PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL JASPER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3189 8913 3207 8916 3211 8891 3191 8890
      3190 8890
TIME...MOT...LOC 2330Z 262DEG 10KT 3199 8904

JA
Special weather statement, Jun 16, 6:31 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT THU JUN 16 2011

MSZ037-038-044>046-170000-
KEMPER MS-LEAKE MS-NESHOBA MS-ATTALA MS-WINSTON MS-
631 PM CDT THU JUN 16 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER PHILADELPHIA AT 632 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN WINSTON...EAST CENTRAL ATTALA...NESHOBA...EASTERN
LEAKE AND WESTERN KEMPER COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3265 8877 3259 8894 3259 8942 3309 8947
      3309 8885
TIME...MOT...LOC 2332Z 318DEG 12KT 3277 8910

DL
Special weather statement, Jun 16, 6:52 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT THU JUN 16 2011

MSZ043-049-050-170025-
RANKIN MS-SCOTT MS-MADISON MS-
652 PM CDT THU JUN 16 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF FARMHAVEN AT 653
PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN EAST CENTRAL MADISON...EXTREME NORTHWESTERN SCOTT AND
EXTREME NORTHEASTERN RANKIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3258 8987 3276 8990 3278 8973 3259 8973
TIME...MOT...LOC 2353Z 262DEG 10KT 3269 8978

JA
Special weather statement, Jun 16, 7:04 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT THU JUN 16 2011

MSZ044-045-050-051-170035-
NEWTON MS-SCOTT MS-LEAKE MS-NESHOBA MS-
704 PM CDT THU JUN 16 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF PROSPECT AT 703 PM
CDT...MOVING EAST AT 15 MPH. IN ADDITIONAL...SEVERAL OTHER
THUNDERSTORMS...SOME STRONG...WERE DEVELOPING ACROSS LEAKE...
NESHOBA...SCOTT...AND NEWTON COUNTIES.

PEOPLE IN NESHOBA...SOUTHERN LEAKE...EASTERN SCOTT AND NEWTON
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3285 8937 3291 8892 3226 8895 3223 8934
      3274 8968
TIME...MOT...LOC 0003Z 256DEG 13KT 3255 8933

DL
Special weather statement, Jun 16, 7:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT THU JUN 16 2011

MSZ050-170040-
SCOTT MS-
712 PM CDT THU JUN 16 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF LUDLOW AT 712 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN NORTHWESTERN SCOTT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3256 8936 3247 8969 3255 8978 3259 8978
      3263 8973 3258 8973 3258 8937
TIME...MOT...LOC 0012Z 241DEG 15KT 3255 8967

JA
Local storm report, Jun 16, 7:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LITTLE ROCK             32.53N 89.03W
06/16/2011  E0.88 INCH       NEWTON             MS   PUBLIC

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTSpecial Weather StatementJANLeake, Neshoba, Newton31 min
Jun 16, 7:12 PM CDTSpecial Weather StatementJANScott28 min
Jun 16, 7:38 PM CDTSpecial Weather StatementJANMadison32 min
Jun 16, 7:50 PM CDTSpecial Weather StatementJANRankin30 min
Jun 17, 8:56 AM CDTSpecial Weather StatementJANClay39 min
Jun 17, 9:53 AM CDTSpecial Weather StatementJANClay, Lowndes, Oktibbeha27 min
Jun 17, 2:39 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 22 more3 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.